Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS St. Louis, MO

April 28, 2014Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2014, 3:19 PM CDT for Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 3:19 PM CDT (20:19 UTC)
Expired
Apr 28, 2014, 4:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:25 PM CDTHAIL 1St. Charles, MO
Apr 28, 3:31 PM CDTTSTM WND GST 694 Nne Orchard Farms, MO
Apr 28, 3:45 PM CDTHAIL 0.5Hazelwood, MOQUARTER INCH TO HALF INCH DIAMETER HAIL IN HAZELWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS53 KLSX 282019
SVRLSX
ILC013-083-119-MOC183-189-282100-
/O.NEW.KLSX.SV.W.0072.140428T2019Z-140428T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  EXTREME NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  EASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 400 PM CDT

* AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST.
  CHARLES...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 
           IN ST. PETERS AT 310 PM.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  BRIDGETON...ST. ANN...LAMBERT FIELD...BERKELEY...HAZELWOOD...
  FERGUSON...FLORISSANT...DELLWOOD...BLACK JACK...SPANISH LAKE...
  ORCHARD FARMS...GRAFTON...PORTAGE DES SIOUX...ELSAH...WEST ALTON...
  KAMPVILLE...GOLDEN EAGLE...BRUSSELS...DEER PLAIN AND OTTERVILLE.

THIS WARNING INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE AND
PERE MARQUETTE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3918 9021 3878 9017 3868 9058 3892 9064
TIME...MOT...LOC 2019Z 237DEG 25KT 3880 9053

HAIL...1.75IN
WIND...<50MPH

$$

GLASS
2 follow-up statements
438 
WWUS53 KLSX 282034
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT MON APR 28 2014

ILC013-083-119-MOC183-189-282100-
/O.CON.KLSX.SV.W.0072.000000T0000Z-140428T2100Z/
JERSEY IL-MADISON IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
334 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. LOUIS...EASTERN ST. CHARLES...SOUTHERN CALHOUN...EXTREME
NORTHWESTERN MADISON AND JERSEY COUNTIES UNTIL 400 PM CDT...

AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORCHARD
FARMS...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED. A WIND GUST OF 69 MPH WAS REPORTED AT
         331 PM AT THE ST. CHARLES SMARTT FIELD ASOS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
FLORISSANT...DELLWOOD...BLACK JACK...SPANISH LAKE...GRAFTON...PORTAGE
DES SIOUX...ELSAH...WEST ALTON...OTTERVILLE...MCCLUSKY AND DELHI.

THIS WARNING INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE AND
PERE MARQUETTE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3879 9050 3897 9056 3918 9021 3878 9017
      3868 9058
TIME...MOT...LOC 2033Z 237DEG 25KT 3885 9043

HAIL...1.25IN
WIND...70MPH

$$

GLASS
078 
WWUS53 KLSX 282103
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT MON APR 28 2014

ILC013-083-119-MOC183-189-282109-
/O.EXP.KLSX.SV.W.0072.000000T0000Z-140428T2100Z/
JERSEY IL-MADISON IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
403 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS...
EASTERN ST. CHARLES...SOUTHERN CALHOUN...EXTREME NORTHWESTERN MADISON
AND JERSEY COUNTIES WILL EXPIRE AT 400 PM CDT...

A NEW SEVERE THUNDERSTORM WARNING HAS JUST BEEN ISSUED FOR THE SAME 
LINE OF STORMS FOR PARTS OF JERSEY...MADISON...ST. CHARLES AND ST. 
LOUIS COUNTIES UNTIL 445 PM.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3879 9050 3897 9056 3918 9021 3878 9017
      3868 9058
TIME...MOT...LOC 2059Z 237DEG 25KT 3895 9024

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:09 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 28, 3:09 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT Mon Apr 28 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 305 PM CDT Mon Apr 28 2014

The line of severe convection that has formed along the dry line
will continue to move east-northeast through 00Z. Hail to the size
of golf balls, wind gusts to 60 mph, and a few tornadoes will be
possible. This activity will exit the region early this evening as
dry air advects in from the west.

CVKING

.LONG TERM:  (Tuesday through Next Monday)
Issued at 305 PM CDT Mon Apr 28 2014

Atypical weather pattern expected much of this work week as a
stacked/occluded low pressure system currently in Nebraska slowly
pinwheels east-northeast to the western Great Lakes by Thursday
morning. Extensive cloudiness, scattered showers and cool
temperatures for late April, will be the rule through Thursday. Have
stuck pretty close to a consensus blend of model guidance for
temperatures.

Upper flow to become zonal by the end of this coming weekend and
temperatures should gradually warm back up into the 70s for
daytime highs. A quasistationary front will also setup shop across
the CWA, but moisture return will be slow and therefore POPs
remain low at this time in the extended forecast.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 12:05 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT MON APR 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS
SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL
AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE
THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 28, 3:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LIBERTY                 39.88N  91.11W
04/28/2014  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            WIND GUSTS TO 52 MPH.

&&

CORRECTED EVENT TIME

KARLZ
Local storm report, Apr 28, 3:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 NE TROY               39.00N  90.95W
04/28/2014  E0.75 INCH       LINCOLN            MO   TRAINED SPOTTER

            HAIL RANGING BETWEEN HALF INCH AND THREE QUARTERS OF AN
            INCH AT CUIVRE RIVER STATE PARK.

&&

FUCHS
Local storm report, Apr 28, 3:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             MOUNT STERLING          39.98N  90.76W
04/28/2014  M0.50 INCH       BROWN              IL   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL

&&

KARLZ
Local storm report, Apr 28, 3:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             GRAY SUMMIT             38.49N  90.82W
04/28/2014  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

            HAIL BETWEEN PEA AND MARBLE-SIZED.

&&

FUCHS
Local storm report, Apr 28, 3:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             O'FALLON                38.78N  90.71W
04/28/2014  E0.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            AT THE WAL-MART ON HIGHWAY K IN OFALLON.

&&

FUCHS
Local storm report, Apr 28, 3:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             ST. PETERS              38.78N  90.61W
04/28/2014  M1.00 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXCalhoun35 days
Apr 28, 2:22 PM CDTSevere Thunderstorm WarningLSXAdams, Pike38 min
Apr 28, 2:42 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike48 min
Apr 28, 2:58 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike32 min
Apr 28, 3:28 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Pike47 min
Apr 28, 3:43 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair47 min
Apr 28, 3:56 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison49 min
Apr 28, 4:17 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery28 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair31 min
Apr 28, 4:45 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery30 min
Apr 28, 4:50 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery25 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery48 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair46 min
Apr 27, 7:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Monroe, Montgomery, Ralls33 min
Apr 27, 10:41 PM CDTTornado WarningLSXBoone, Callaway34 min
Apr 28, 12:37 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway38 min
Apr 28, 1:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery47 min
Apr 28, 1:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Warren49 min
Apr 28, 2:27 PM CDTSevere Thunderstorm WarningLSXFranklin48 min
Apr 28, 2:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles47 min
Apr 28, 3:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.